This site is intended for health professionals only!

Published on 19 December 2011

Share this story:

Side-effects mean 36% quit breast cancer drug

teaser

Thirty six per cent of post-menopausal breast cancer patients prescribed aromatase inhibitors do not complete their treatment regimen due to unpleasant side-effects, according to research presented at the San Antonio Breast Cancer Symposium, USA.

“Clinicians consistently underestimate the side-effects associated with treatment,” said lead author Lynne Wagner, Associate Professor at Northwestern University Feinberg School of Medicine.

“They give patients a drug they hope will help them, so they have a motivation to underrate the negative effects.

“Patients don’t want to be complainers and don’t want their doctor to discontinue treatment. So no-one knew how bad it really was for patients.”

The symptom most likely to cause women to stop using the drugs was joint pain.

Other side-effects included hot flashes, decreased libido, weight gain, feeling bloated, breast sensitivity, mood swings, irritability and nausea.

The women at highest risk for quitting the medications before the recommended five years are those who still are experiencing residual side-effects from recent chemotherapy or radiation therapy when they start the aromatase therapy, according to the study.

Women who had surgery for breast cancer but not chemotherapy or radiation therapy, or who weren’t taking many other medications, were more likely to keep taking the aromatase medication.

“The more miserable they were before they started, the more likely they were to quit,” Wagner said.

“By the time they get through chemotherapy or radiation, they have to face five more years of another medication that will make them feel lousy.

“They feel like they already lost enough time to cancer and have reached their threshold for feeling bad.”

“This is a wake-up call to physicians that says if your patient is feeling really beaten up by treatment, the risk of her quitting early is high.

“We need to be better at managing the symptoms of our patients to improve their quality of life.”

The new research exposes the disparity between clinicians’ reporting of side-effects and women’s actual experiences.

In a previous study, clinicians reported 5% of their patients experienced moderate to severe symptoms as a result of taking aromatase inhibitors.

The new Northwestern study surveyed 686 women with a detailed questionnaire about their symptoms before treatment and at three, six, 12 and 24 months after starting treatment.

The researchers found after three months of treatment that 33 to 35% of women had severe joint pain, 28 to 29% had hot flashes, 24% had decreased libido, 15 to 24% had fatigue, 16 to 17% had night sweats and 14 to 17% had anxiety. These numbers increased as women were on treatment longer.

Earlier studies also asked women to recall their symptoms after treatment ended, which is less accurate than reporting them at regular intervals while taking the drugs.

As a result of the side-effects, 36% of women ended treatment before an average of 4.1 years. After two years, 10% had quit; the remainder quit between 25 months and the 4.1 years.

“These findings can help us identify women at risk for quitting the therapy, counsel them about the importance of staying on it and provide treatment for troubling side-effects,” Wagner said.

For the study, patients who had postmenopausal breast cancer filled out a 46-question survey rating their quality of life and symptoms associated with breast cancer and endocrine treatment.

The survey included an item asking how much they were bothered by side-effects of treatment from zero (not bothered) to four (severely bothered).

For each additional one-point increase on this item, the patient’s risk of quitting treatment early rose 29%.

The patients were randomised to take one of two hormonal treatments (anastrozole or exemestane) daily for five years.

 

San Antonio Breast Cancer Symposium



Most read




Latest Issue

Be in the know
Subscribe to Hospital Pharmacy Europe newsletter and magazine